Go To Main TNBC Website


  New Posts New Posts RSS Feed - Tongue is really suffering through Chemo
  FAQ FAQ  Forum Search   Events   Register Register  Login Login

Tongue is really suffering through Chemo

 Post Reply Post Reply
Author
Penny View Drop Down
Senior Member
Senior Member
Avatar

Joined: Dec 28 2016
Location: Sacramento
Status: Offline
Points: 110
Post Options Post Options   Thanks (0) Thanks(0)   Quote Penny Quote  Post ReplyReply Direct Link To This Post Topic: Tongue is really suffering through Chemo
    Posted: Feb 20 2017 at 9:26pm
I have had my second round of TC and my poor tongue is really suffering.  I developed thrush and lost all my WBC.  Now I am taking the Neulasta shot 2 days post infusion to try and keep my WBC high enough for my next rounds.  My taste buds are all over the place and I keep burning my tongue.  I accidentally bit the side of my mouth and a huge blood blister formed.  What is happening?  I feel like my tongue is desensitized and I can't seem to control the temperature of what I am putting on it.  Has anyone else suffered a tongue problem?  I am worried that I have caused some real damage.  Any advice (or experience) is appreciated.

Thanks, Penny 
DX IDC, TNBC 12/7/16 (age 55), Stage 1a Grade 2, .6cm, 0/1 nodes, Lumpectomy & node dissection 12/22/16, BRCA1&2 negative 1/23/17 Chemo TC. Chemo completed 3/28/17. 30 RADs completed 6/6/17.

Back to Top
123Donna View Drop Down
Senior Member
Senior Member
Avatar

Joined: Aug 24 2009
Location: St. Louis, MO
Status: Offline
Points: 12629
Post Options Post Options   Thanks (1) Thanks(1)   Quote 123Donna Quote  Post ReplyReply Direct Link To This Post Posted: Feb 21 2017 at 8:40am
Penny,

I remember losing my taste too.  Food had almost no taste or things that I usually craved, I couldn't eat anymore.  Did they suggest a mouthwash to help with the thrush?  Some use Magicmouthwash.  My onc had me use a solution of salt and baking soda in warm water.  I frequently would rinse and swish my mouth with the solution.  It seemed to help but I can say the tongue, mouth and stomach issues didn't get better until chemo ended. 

Donna
DX IDC TNBC 6/09 age 49, Stage 1,Grade 3, 1.5cm,0/5Nodes,KI-67 48%,BRCA-,6/09bi-mx, recon, T/C X4(9/09)
11/10 Recur IM node, Gem,Carb,Iniparib 12/10,MRI NED 2/11,IMRT Radsx40,CT NED11/13,MRI NED3/15

Back to Top
Penny View Drop Down
Senior Member
Senior Member
Avatar

Joined: Dec 28 2016
Location: Sacramento
Status: Offline
Points: 110
Post Options Post Options   Thanks (0) Thanks(0)   Quote Penny Quote  Post ReplyReply Direct Link To This Post Posted: Feb 21 2017 at 9:55am
Thanks Donna.  I appreciate that.  I do have the magic mouthwash (got thrush the first chemo infusion) so I will use that.  My tastebuds usually come back on day 6 post infusion so I am happy about that :)  
DX IDC, TNBC 12/7/16 (age 55), Stage 1a Grade 2, .6cm, 0/1 nodes, Lumpectomy & node dissection 12/22/16, BRCA1&2 negative 1/23/17 Chemo TC. Chemo completed 3/28/17. 30 RADs completed 6/6/17.

Back to Top
ldangel0 View Drop Down
Newbie
Newbie


Joined: Feb 24 2017
Location: Delaware
Status: Offline
Points: 6
Post Options Post Options   Thanks (1) Thanks(1)   Quote ldangel0 Quote  Post ReplyReply Direct Link To This Post Posted: Feb 24 2017 at 1:38pm

The dreaded tastebud problem. I had thrush 3 of the 6 TCs but Nystatin worked very well. I had MM but found it just made it numb, and the cherry taste (I hate cherries) was about worse than not using it. I found that non-tomato based soup was very tolerable, and the salt made it easier to make me want to eat, without tasting like I'd licked a iron pipe. I stayed away from carbs because the lack of saliva made it difficult to eat.

Taste buds take 10 days to regenerate, so try (ha) and be patient.
DX 12-30-15 at age 39; Stage 1a 1.7cm; LX 1-29-16; 6xTC; 30 rads
Back to Top
Postive3negative View Drop Down
Groupie
Groupie
Avatar

Joined: Aug 19 2014
Location: Australia
Status: Offline
Points: 63
Post Options Post Options   Thanks (2) Thanks(2)   Quote Postive3negative Quote  Post ReplyReply Direct Link To This Post Posted: Feb 25 2017 at 12:35am
Dear Penny,

How awful for you. I had similar problems at the start of my chemotherapy. Here's how I got on top of them:

1. Ask for some ice chips to suck during treatment. This will reduce the circulation to your mouth and minimise the impact of the chemo drugs on your tongue.
2. Avoid eating or having anything hot to drink during chemo. This will increase circulation.
3. Talk to your doctor about fasting prior to chemo. I found this massively reduced the side effects and my doctor was supportive. There's research on this if they want to look it up.
4.Rinse your mouth regularly with a mix of one teaspoon of bicarb soda dissolved in luke warm water. This helps to keep the biome in your mouth balanced and to neutralise the excess acidity caused by the chemo. You can also use mouthwashes designed for those that suffer from a dry mouth but don't use 'breath freshening' mouth washes as the strong alcohol makes things worse.
5. Drink plenty of water. Herbal teas that have been allowed to cool to luke warm are also great.
6. Avoid all alcohol, excessively sugary drinks and food and highly processed food. It's also best to eat your food at room temperature or just slightly warmer. Your mouth will be oversensitive to heat. Watch out for coffee and tea!
7. Be prepared to experiment to find foods you can enjoy (or at least tolerate). I found adding cinnamon to things helped a lot. So did nutmeg. I have a friend that found chilli sauce and salt helped but I couldn't stand either. It seems our mouths and our tastes are very individual. 
8. If all else fails, a smoothie is a quick way to get some nutrition into your poor body and because you drink it, you don't have to put up with any bad taste for too long. There's lots of online recipes for green smoothies and banana smoothies but avoid any with too much sugar. 
9. It's normal and healthy to be sad about what's going on with your mouth. It also helps to remember that it's temporary. 

I hope some of this is helpful to you.

Love and gentle hugs and best of luck with your treatment.

Meg

Find me on Wordpress at https://positive3neg.wordpress.com
Back to Top
KimmieRonk View Drop Down
Newbie
Newbie
Avatar

Joined: Jul 01 2017
Status: Offline
Points: 2
Post Options Post Options   Thanks (0) Thanks(0)   Quote KimmieRonk Quote  Post ReplyReply Direct Link To This Post Posted: Jul 01 2017 at 5:39pm
Ask your doctor for a script of Fluconazole at 150mg or 200mg. That will knock that awful thrush out of your mouth, faster than anything else I have ever tried.

Edited by KimmieRonk - Jul 01 2017 at 5:40pm
Back to Top
Meadow View Drop Down
Newbie
Newbie
Avatar

Joined: Apr 22 2017
Location: seattle, wa
Status: Offline
Points: 35
Post Options Post Options   Thanks (0) Thanks(0)   Quote Meadow Quote  Post ReplyReply Direct Link To This Post Posted: Jul 02 2017 at 12:01am
Probiotics are supposed to help with thrush. There are lots of probiotics in yogurt, and yogurt might feel soothing in your mouth as well. Yogurt smoothies can be really nice - blend yogurt with frozen berries or other fruit and a natural sweetener (agave, honey, maple syrup) and for extra flavor throw in some shredded fresh ginger or some lemon juice or vanilla. There are also probiotic supplements, but of course you should talk to your doctor before taking those.
Back to Top
 Post Reply Post Reply
  Share Topic   

Forum Jump Forum Permissions View Drop Down

Forum Software by Web Wiz Forums® version 11.05
Copyright ©2001-2016 Web Wiz Ltd.